Last yr. my son was kicked out of kindergarden three times for his behavior. Close to the end of the school yr. his doc. told me he was ADHD. We tried the ritalin, but because i was uncomfortable giving him that drug we changed over to the dexadrine. when i got the RX filled it was called "Dextrostat". i assumed that was the ganeric name for it. The last couple wks. of school was great. There was such a improvment with him on the meds. He had the whole summer off from the meds. and now this week since school will be starting soon, i started to give the meds to him again. But now he seems to cry alot more then what he did before. Could this be a side effect?? why is he crying more now on the meds then he did before when he took them?? And what are the effects of giving him this drug going to do to him in the long run?? Will he have problams after he is old enough to make decisions for himself and decides not to take them anymore?? I hate to medicate him everyday, but i think this is the only way he is going to make it though school. Do teachers have special trainning on dealing with kids with ADHD???
Yes, a side effect of stimulant medications (like Ritalin and Dexedrine) can be emotional lability, sensitivity, crying. It was a good idea to start him up again on the medication before school actually starts, so his body can adjust to it.
Sometimes, if children cry easily as a side effect of stimulant meds, and they are taking the short-acting form, they will be more stable on the longer acting forms (such as Ritalin SR or Dexedrine spansules). No change is really indicated at this point. Give him time to adjust, and see if the effect wanes (if indeed it is due to the medication).
You probably needn't worry about the long-term problems you mentioned. There's no indication, after many years of experience with the stimulant medications, that they result in the kinds of difficulties you mentioned.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.